MAUDE Adverse Event Report: SMITH & NEPHEW, INC. DYONICS PWR HIGH SPEED DRILL; SAW, POWERED, AND ACCESSORIES

SMITH & NEPHEW, INC. DYONICS PWR HIGH SPEED DRILL; SAW, POWERED, AND ACCESSORIES
Catalog Number 7209391
Medical Device Problem Codes Failure to Power Up (1476); Protective Measures Problem (3015)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/24/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Event or Problem Description
It was reported that during an ip joint fusion the dyonics pwr high speed drill did not have any power.This event happened with a dyonics pwr high speed drill.Hand piece control error message was displayed in the screen.Instruments inside patient.Surgical delay of less than or equal to 30 minutes.Procedure finished with competitor device.No patient complications reported.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
Internal complaint reference: case-(b)(4).H6: the reported device, used in treatment, was received for evaluation.There was a relationship found between the returned device and the reported incident.A visual inspection was performed and no deficiencies were observed.No containment or corrective actions are recommended at this time.A functional evaluation revealed a blade stall error message and excessive heat produced from the handpiece.An investigation performed by the supplier revealed the device failed the torque test and has a grinding noise.The complaint was confirmed and the root cause was associated with a mechanical component failure.Factors which could have contributed to the reported event, include corrosion in the gearbox/motor assembly from cleaning and sterilization methods and the chemicals involved over a period of time.A blade stall condition can result in increased current draw from the control unit which will heat the motor and hand piece housing.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.A complaint history review concluded this was a repeat issue.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.No containment or corrective actions are recommended at this time.

Brand Name
DYONICS PWR HIGH SPEED DRILL
Common Device Name
SAW, POWERED, AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
76 s. meridian ave.
oklahoma city OK 73107
MDR Report Key11722134
Report Number1643264-2021-01533
Device Sequence Number19744572
Product Code HAB
UDI-Device Identifier03596010466167
UDI-Public3596010466167
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/09/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number7209391
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/19/2021
Initial Date Received by Manufacturer 04/07/2021
Supplement Date Received by Manufacturer07/08/2021
Initial Report FDA Received Date04/25/2021
Supplement Report FDA Received Date07/09/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;